Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 10, 2003, 12:26 PM EDT for Hardy County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 12:26 PM EDT (16:26 UTC)
- Expired
- May 10, 2003, 4:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Hardy County, WV
The radar
The Sterling radar (KLWX), 122 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 101627 FFWLWX WVC031-102030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1226 PM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARDY COUNTY IN EASTERN WEST VIRGINIA * UNTIL 430 PM EDT. * AT 1226 PM EDT RADAR INDICATED AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO HARDY COUNTY...MOVING EAST AT 20 MPH. RADAR INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 430 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE MOOREFIELD AND MATHIAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 3923 7900 3884 7908 3882 7887 3909 7852 $$ MANNING
1 follow-up statement
000 WGUS71 KLWX 101745 FFSLWX WVC023-031-071-102015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT SAT MAY 10 2003 ...FLASH FLOOD WARNING CONTINUES FOR PENDLETON AND GRANT COUNTIES UNTIL 400 PM EDT... ...FLASH FLOOD WARNING CONTINUES FOR HARDY COUNTY UNTIL 430 PM EDT... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF HARDY...GRANT AND NORTHERN PENDLETON COUNTIES. THESE THUNDERSTORMS WERE MOVING EAST AT 20 MPH. RADAR INDICATES THAT 1.5 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1/2 INCH TO 1 INCH WILL BE POSSIBLE THROUGH 400 PM EDT. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE BAYARD...MOOREFIELD...PETERSBURG...UPPER TRACK AND MATHIAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 10, 10:00 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 10, 10:00 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 AM EDT SAT MAY 10 2003 JUST ISSUED A QUICK UPDATE TO EXPAND WATCH AND FOR CONVECTION/TEMPS FOR CURRENT TRENDS. PREVS AFD SAT AND SAT NIGHT...SIMILAR TO FRIDAY...TODAY WILL FEATURE A MARINE LAYR OF LOW CLDS AND FOG...MCS...A STALLED FRONT...AND A CHC OF SVR WEATHER. AS FOR EARLY THIS MORNING...LOW CLDS AND GENRLLY 1-3SM FOG ARE ALL ACROSS THE CWA. MODLS DO NOT REALLY HINT AT MARINE LAYR STAYING IN PLACE TODAY WITH LIFTD INDEX VALS DROPPNG JUST BELOW ZERO OVER ALL THE CWA BY AFTERNOON. TODAY INSTAB IS LIMITD BUT SHR AND HELICTY ARE HIGH. MCC DEVLPNG OVR W PENN IS MOVNG BRISKLY TWRDS THE AREA AND BASED ON CURRNT MOVMNT SHOULD REACH THE MASON DIXON LINE AROUND 7AM NEAR HGR. ALSO EVIDENT IS MCC BLOWING UP IN SE INDIANA. BETWEEN THOSE TWO AND ANOTHER FORECAST BY THE AVN AROUND 00Z THINK WE SHOULD HAVE A BUSY DAY ON RADAR WITH POSSIBLTY FOR SVR WX ONCE AGAIN. SPC HAS US UNDER SLGHT RISK ONCE AGAIN. TSTMS WILL LINGER INTO THE FIRST PART OF TNT...THEN ANOTHER BOUT WITH SOME LOW CLDS AND FOG LATE SAT NIGHT. KICKED AROUND A FLOOD WTCH FOR TODAY. LOOKING AT PRECIP AMOUNTS FROM YESTERDAY....AMOUNTS GENRLLY LESS THAN HALF INCH. ALSO CHECKED STRM TOTL PRECIP FROM THE 88D WHICH HAS A STRIPE OF 1 TO 2.5 INCH PRECIP ACROSS OUR SW COUNTIES. WITH GOOD POTNL FOR IN/OH MCC TO REACH THIS AREA WILL ISSUE A FFA FOR OUR SW FOUR COUNTIES. THINK ANY FLOODING IN THE REST OF THE AREA WILL BE ISOLATED TO A COUPLE OF COUNTIES. STRONG .LATER PERIODS...SUN WL BE THE LAST DAY FOR BOOMERS...THEN CWFA DRIES OUT. GDNC RELTVLY SIMLR ON TIMING CFP...ESSENTIALLY DRNG THE AFTN. ETA DOES BTTR JOB DESTBLZG AMS AHD OF CDFNT. HWVR...ITS LLVL WARM BIAS SEEMS TO BE PLAGUING IT. THINK THERE WL BE TOO MUCH DEBRIS ARND TO JUSTIFY MAXT ARND 90...NOR DO I BELIEVE DEWPTS WL EXCEED 70F. IF IT DID...THEN SIG INSTAB WL BE PRESENT W/ STRNG LLVL FRONTOGENETIC FORCING AND MODEST DIVGNC ALFT...WHICH WUD RSLT IN A BIG-TIME SQLN. BELIEVE THERE WL BE PRTL CLRG AHD OF CDFNT...WHICH WL AIDE IN TSTM DVLPMNT. WNDFIELD WL BE STRNG...LLVL CNVGNC GOOD...AND AMS UNSTBL ENUF FOR A VRY ACTV RADAR IN THE AFTN. WL FCST LIKELY POPS...AND MAXT BTWN MET AND MAV. BEST POTL WL BE TO THE E OF THE BLURDG SINCE THIS AREA WL HV LONGEST OPPORTUNITY TO CLR/WRM/DSTBLZ. GOOD CAA SUN NGT...WHICH WL PROMOTE A DECENT BRZ...AND A NOTABLE CHG IN AMS. H8 NEAR 0C LURKING NEAR GRTLKS MON INVOF CLSD UPR LO. VORT/COLD POOL BUMPING INTO WRN RDGS MON...BUT WL KEEP UNMENTIONABLE POPS /10S-20S/ FOR NOW. THERE WL BE A FAIR AMT OF SC THO. WNDS UP TO 30 KT 1500 FT OFF THE DECK...SO A GOOD BRZ WL CONT THRU DAY...AND SCA CONDS ON THE WATER. THRAFTR...QUIET WK AHD...W/ HIPRES CRESTING BY WED. HTS .LWX... DC...NONE. MD...NONE. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...VAZ025... VAZ036>037. WV...NONE.
Hazardous weather outlook, May 10, 10:30 AM EDT, 1 hour 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. ...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE ENTIRE REGION THROUGH SUNDAY... .DAY ONE...TODAY TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST AREA IS MOVING FROM WEST TO EAST THIS MORNING. THE SECOND AREA WILL MOVE THROUGH LATE THIS AFTERNOON AND THIS EVENING. VERY HEAVY RAINFALL...HAIL AND STRONG WINDS WINDS ARE THE BIGGEST THREATS FROM THESE SYSTEMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT CROSSING THE AREA ON SUNDAY. THIS FRONT WILL REACH THE DELMARVA BY EARLY EVENING. FLASH FLOODING AS WELL AS RIVER FLOODING ...DAMAGING WINDS AND LARGE HAIL ARE THE CONCERNS. MAIN STEM RIVER FLOODING IS POSSIBLE INTO EARLY NEXT WEEK... OTHERWISE NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. ND
In the hours before
Special weather statement, May 10, 6:30 AM EDT, 5 hours 56 minutes before
WVZ048-049-054-055-101100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 AM EDT SAT MAY 10 2003 AT 630 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM ELKINS TO MORGANTOWN...MOVING EAST AT 55 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BAYARD...MOOREFIELD...PETERSBURG AND MATHIAS WILL BE AFFECTED BY THESE STORMS THROUGH 700 AM EDT. STRONG
Special weather statement, May 10, 6:52 AM EDT, 5 hours 34 minutes before
VAZ021-025-101115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 652 AM EDT SAT MAY 10 2003 AT 652 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF DEERFIELD...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THIS STORM THROUGH 715 AM EDT. STRONG
Local storm report, May 10, 8:17 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM FISHERVILLE VA 0.75 IN HAIL
05/10/03 AUGUSTAThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:00 PM EDT | Flash Flood Warning | LWX | Grant, Pendleton | 4 hr |
| May 10, 3:49 PM EDT | Flash Flood Warning | LWX | Pendleton | 4 hr |
| May 10, 5:15 PM EDT | Flash Flood Warning | LWX | Hardy | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.